Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 143, NWS Grand Forks, ND

August 5, 2011Clearwater County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2011, 3:37 PM CDT for Clearwater County, Polk County, Red Lake County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 3:37 PM CDT (20:37 UTC)
Expired
Aug 5, 2011, 4:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clearwater County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:45 PM CDTHAIL 0.754 Sw Trail, MN
Aug 5, 4:27 PM CDTHAIL 11 W Leonard, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS53 KFGF 052037
SVRFGF
MNC029-119-125-052130-
/O.NEW.KFGF.SV.W.0143.110805T2037Z-110805T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
337 PM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 430 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES NORTHEAST OF MCINTOSH...OR 32 MILES
  SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAIL AROUND 345 PM CDT.
  OLGA AROUND 350 PM CDT.
  GULLY AROUND 355 PM CDT.
  WEME AND GONVICK AROUND 405 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BERNER...CLEARBROOK AND LEONARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4792 9530 4785 9522 4754 9521 4760 9594
      4783 9595
TIME...MOT...LOC 2037Z 270DEG 20KT 4772 9576
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
2 follow-up statements
113 
WWUS53 KFGF 052106
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 PM CDT FRI AUG 5 2011

MNC125-052115-
/O.CAN.KFGF.SV.W.0143.000000T0000Z-110805T2130Z/
RED LAKE MN-
406 PM CDT FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RED LAKE COUNTY
IN NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4758 9567 4787 9566 4792 9530 4785 9522
      4755 9521
TIME...MOT...LOC 2105Z 270DEG 20KT 4772 9553

$$

MNC029-119-052130-
/O.CON.KFGF.SV.W.0143.000000T0000Z-110805T2130Z/
CLEARWATER MN-POLK MN-
406 PM CDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
POLK AND NORTHERN CLEARWATER COUNTIES IN NORTHWEST MINNESOTA UNTIL
430 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED NEAR GONVICK...OR 35 MILES NORTHWEST OF BEMIDJI...
MOVING TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERNER AROUND 410 PM CDT.
  CLEARBROOK AROUND 415 PM CDT.
  LEONARD AROUND 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4758 9567 4787 9566 4792 9530 4785 9522
      4755 9521
TIME...MOT...LOC 2105Z 270DEG 20KT 4772 9553

$$

HOPKINS
524 
WWUS53 KFGF 052124
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT FRI AUG 5 2011

MNC029-119-052130-
/O.CON.KFGF.SV.W.0143.000000T0000Z-110805T2130Z/
CLEARWATER MN-POLK MN-
424 PM CDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
POLK AND NORTHERN CLEARWATER COUNTIES IN NORTHWEST MINNESOTA UNTIL
430 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 3 MILES SOUTH OF LEONARD...OR 21 MILES NORTHWEST OF
BEMIDJI...MOVING TO THE EAST AT 30 MPH.

RECENT LOCAL STORM REPORTS: 

AT 345 PM...THE PUBLIC REPORTED PENNY SIZE HAIL 4 MILES SOUTHWEST OF 
TRAIL.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
CLEARWATER AND SOUTHEASTERN POLK COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4758 9567 4785 9522 4755 9521
TIME...MOT...LOC 2124Z 275DEG 24KT 4762 9527

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:20 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 5, 3:20 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT FRI AUG 5 2011

.SHORT TERM [THIS AFTERNOON - MONDAY]...

IT'S A CHALLENGING FORECAST TODAY DUE TO THE POTENTIAL FOR HEAVY
RAIN AND FLOODING FROM A SYSTEM EXPECTED TO AFFECT THE FA TONIGHT
THROUGH SATURDAY. LEANED ON A BLEND OF THE GFS/GEM/NAM WHICH ARE
IN DECENT AGREEMENT.

THIS AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE NEAR AND ALONG THE COOL FRONT STRETCHING ACROSS EAST
CENTRAL NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. RAINFALL AMOUNTS
SHOULD BE LIGHT, BUT THERE MAY BE ISOLATED AREAS THAT GET UP TO A
HALF INCH.

TONIGHT AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE
WESTERN DAKOTAS AND BEGIN TO MOVE INTO THE EASTERN DAKOTAS. THIS
SYSTEM IS STILL EXPECTED TO BRING HEAVY RAINFALL TO PARTS OF THE
FA, AND SOME OF THAT HEAVY RAINFALL WILL LIKELY BEGIN TO AFFECT
THE WESTERN FA LATE TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
TOO, PRIMARILY ACROSS THE WESTERN FA OVERNIGHT AND THE
SOUTHEASTERN FA SATURDAY. THERE IS PLENTY OF CONCERN AS TO WHICH
BASINS WILL BE AFFECTED BY THE BAND OF GREATEST RAINFALL DUE TO
THE POTENTIAL OF MAJOR FLOODING ALONG THE SHEYENNE RIVER,
ESPECIALLY AT VALLEY CITY. THE LATEST MODELS ARE INDICATING THE
HEAVIEST RAIN WILL FALL OVER THE DEVILS LAKE BASIN AND/OR THE MOST
UPSTREAM REACHES OF THE SHEYENNE RIVER BASIN. WHILE THE RAIN IS
NOT WELCOME NEWS FOR THE DEVILS LAKE AREA, HAVING IT FALL FARTHER
NORTH WILL HOPEFULLY HELP PREVENT MAJOR FLOODING AT VALLEY CITY.
PRECIPITABLE WATER VALUES FOR THIS SYSTEM SHOULD PEAK BETWEEN 1.5
TO 2 INCHES. MUCH OF EASTERN NORTH DAKOTA AND NORTHERN VALLEY
COULD CAN EXPECT ABOUT 0.75 TO 1.25 INCHES, WITH AROUND 1.5 INCHES
FALLING ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY. THERE IS
THE POTENTIAL THAT ISOLATED AREAS COULD GET UP TO 4 INCHES
DEPENDING ON HOW THINGS PAN OUT. THE FLASH FLOOD WATCH WAS CHANGED
TO START EARLIER (AT 1 AM SATURDAY) AND EXPANDED TO INCLUDE MUCH
OF THE NORTHWESTERN FA AND NORTHERN/CENTRAL RED RIVER VALLEY.

SATURDAY NIGHT...THE LOW PRESSURE SYSTEM SHOULD MOVE INTO CENTRAL
AND THEN EASTERN MINNESOTA. THUNDERSTORMS WILL LIKELY STILL BE
ACROSS THE EASTERN FA...THEN BEGIN TO TAPER OFF EARLY SUNDAY.

SUNDAY...PRECIPITATION EXITS THE FORECAST AREA BY 12Z SUNDAY AS THE
SURFACE LOW CENTER RETREATS EASTWARD INTO THE WESTERN GREAT LAKES.
A WEAK SURFACE RIDGE WILL SETTLE OVER THE RED RIVER VALLEY BY 18Z
AND BRING A BRIEF RESPITE FROM THE PRECIPITATION. THE TROUGH OF
LOW PRESSURE IN THE WESTERN PLAINS SHOULD ALLOW SCATTERED
THUNDERSTORM ACTIVITY TO ONCE AGAIN ENTER THE DEVILS LAKE BASIN BY
06Z MONDAY. TEMPERATURES ON SUNDAY SHOULD REMAIN ABOUT 5 DEGREES
BELOW NORMAL FOR EARLY AUGUST.

MONDAY...THE PASSING TROUGH COULD CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE FA. TEMPERATURES SHOULD BE SLIGHTLY BELOW
NORMAL.

.LONG TERM [MONDAY NIGHT - FRIDAY]...

12Z MID RANGE MODELS SHOW A FLATTENED H5 FLOW OVER THE AREA FROM
TUESDAY INTO THURSDAY WITH TEMPERATURES REBOUNDING BACK UP TO
NEAR NORMAL BY FRIDAY...AS H5 RIDGE REDEVELOPES IN THE WEST. DRIER
CONDITIONS ARE EXPECTED LATE TUESDAY INTO WEDNESDAY. THE NEXT
CHANCE FOR SIGNIFICANT PRECIPITATION APPEARS THURSDAY INTO
THURSDAY NIGHT.

&&

.AVIATION...

EXPECT GENERALLY VFR CONDITIONS WITH LIGHT EASTERLY LOW LEVEL FLOW
TURNING SOUTHERLY THROUGH THE AFTERNOON... SOUTH OF US HWY 2. WINDS
SHOULD REMAIN LIGHT NORTHEASTERLY NORTH OF US HWY 2. SCATTERED
STRONG TO SEVERE SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS EAST CENTRAL ND INTO NW MN THROUGH THE LATE AFTERNOON AND
EARLY EVENING... MAINLY CENTERED WITH 50NM OF US HWY 2 ALG AN E TO W
AXIS. TSTMS SHOULD DIMINISH WITH NIGHTFALL. SATURDAY WILL SEE
WIDESPREAD MODERATE TO HEAVY RAINS WITH EMBEDDED TSTMS ACROSS THE
FA.

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING IS OCCURRING OR IS FORECAST TO OCCUR
ALONG VARIOUS SECTIONS OF THE MAINSTEM RED RIVER...AS WELL AS NORTH
DAKOTA AND MINNESOTA TRIBUTARIES. THE ARMY CORPS OF ENGINEERS IS
RELEASING 3600 CFS FROM THE BALDHILL DAM IN ORDER TO MAXIMIZE POOL
STORAGE IN LAKE ASHTABULA WHILE HOLDING VALLEY CITY BELOW MODERATE
FLOOD STAGE. THE FORECASTS FOR BOTH VALLEY CITY AND LISBON IS BASED
ON 36 HOURS OF FORECAST PRECIPITATION. HOWEVER...ACTUAL
PRECIPITATION FROM A SYSTEM EXPECTED TO CROSS THE REGION FRIDAY
NIGHT INTO SATURDAY COULD RESULT IN CHANGES TO THESE FORECASTS.

THE FAVORED LOCATION FOR HEAVY RAINFALL AT THIS TIME APPEARS TO
REMAIN ACROSS THE DEVILS LAKE AND SHEYENNE RIVER BASINS. PLEASE
REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR MORE DETAILS ON THIS
WEEKEND EVENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
     EVENING FOR NDZ006>008-014>016-024-026>030-038-039-054.

MN...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
     EVENING FOR MNZ001>004-007.

&&

GROCHOCINSKI/GUST
Hazardous weather outlook, Aug 5, 6:40 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT FRI AUG 5 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
640 AM CDT FRI AUG 5 2011

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON...
...THREAT FOR HEAVY RAIN AND STRONG STORMS SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TODAY MAINLY
NORTH OF INTERSTATE 94. AN ISOLATED STORM COULD BE SEVERE THIS
AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND STRONG WINDS THE
PRIMARY THREAT. MORE THUNDERSTORMS COULD REACH WESTERN PORTIONS OF
THE REGION WELL AFTER MIDNIGHT TONIGHT. SEVERE STORMS ARE NOT
ANTICIPATED HOWEVER THERE COULD BE SOME LOCALLY HEAVY RAINFALL.

MINOR TO MODERATE FLOODING IS ONGOING ACROSS A FEW RIVER FORECAST
POINTS ACROSS THE SOUTHERN RED RIVER VALLEY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR STRONG STORMS AND HEAVY RAINFALL WILL INCREASE
ACROSS THE REGION SATURDAY AS AN AREA OF LOW PRESSURE CROSSES THE
REGION. AT THIS POINT THE FAVORED LOCATION FOR HEAVY RAINFALL MAY
BE ACROSS THE NORTHERN SHEYENNE RIVER VALLEY INTO THE DEVILS LAKE
BASIN ALTHOUGH THE ENTIRE REGION HAS THE POTENTIAL TO RECEIVE
SIGNIFICANT RAINFALL OF 1 TO 3 INCHES BEFORE ENDING LATER SATURDAY
NIGHT.

MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS A FEW RIVER FORECAST
POINTS ACROSS THE SOUTHERN RED RIVER VALLEY. DEPENDING ON WHERE AND
HOW MUCH RAIN FALLS...ESPECIALLY IN SATURATED AREAS...MAY RESULT
IN SIGNIFICANT CHANGES TO THE RIVER FORECASTS. PLEASE REFER TO THE
LATEST HYDROLOGIC OUTLOOK FOR MORE DETAILS ON THIS WEEKEND EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Special weather statement, Aug 5, 3:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
326 PM CDT FRI AUG 5 2011

MNZ014>016-052130-
EAST POLK MN-NORTH CLEARWATER MN-RED LAKE MN-
326 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...CENTRAL CLEARWATER
AND SOUTHEASTERN RED LAKE COUNTIES UNTIL 430 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTH OF MCINTOSH...OR 28 MILES SOUTHEAST OF
THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MCINTOSH AROUND 330 PM CDT.
OKLEE AROUND 335 PM CDT.
FOSSTON AROUND 345 PM CDT.
TRAIL AND OLGA AROUND 350 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:20 AM CDTFlash Flood WatchFGFClay, Kittson, Marshall, Norman, Polk32 hr
Aug 5, 4:03 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater38 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard44 min
Aug 5, 4:33 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman30 min
Aug 5, 5:20 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.